Secondary Logo

Journal Logo

Transient Neurologic Symptoms After Epidural Analgesia in a Five-Year-Old Child

Bourlon-Figuet, Stephanie MD; Dubousset, Anne-Marie MD; Benhamou, Dan MD; Mazoit, Jean Xavier MD, PhD

doi: 10.1097/00000539-200010000-00015
PEDIATRIC ANESTHESIA: CASE REPORTS
Free
SDC

Implications Transient neurologic symptoms occurred in a five-year-old child after discontinuation of epidural analgesia with bupivacaine and morphine, which had been established for two days after thoracotomy. The symptoms resolved within 12 hours with acetaminophen.

Service d’Anesthésie et Réanimation Chirurgicale, hôpital de Bicêtre, Le Kremlin-Bicêtre, France

June 9, 2000.

Address correspondence to Jean Xavier Mazoit, MD, PhD, Service d’Anesthésie, hôpital de Bicêtre F-94275 Le Kremlin-Bicêtre France. Address e-mail to Jean-Xavier.Mazoit@kb.u-psud.fr.

Epidural anesthesia is routinely and safely used for both intraoperative anesthesia and postoperative analgesia in children (1,2). However, postoperative analgesia using continuous epidural infusion of local anesthetics, with or without opioids, may lead to side effects, in as many as 67% of cases (2). These side effects include nausea-vomiting, local erythema, motor block, and leak at the insertion site. No case of transient neurologic symptoms (TNS) has been described in pediatric patients. Although TNS usually occur after spinal anesthesia (3,4), likely with lidocaine (5,6), they are uncommon after epidural anesthesia. Only recently have three cases been reported after epidural anesthesia in adults (7,8). We report a case of TNS after postoperative epidural analgesia in a five-year-old child.

Back to Top | Article Outline

Case Report

A five-year-old boy, ASA physical status I and without any neurological history, was admitted for removal of a bronchogenic cyst via right thoracotomy. General anesthesia was induced with thiopental 5 mg/kg, sufentanil 0.2 μg/kg, and atracurium 0.5 mg/kg and was maintained with isoflurane 0.8%–1% in O2/N2O. After intubation, the patient was placed in the left lateral position, and a 20-gauge epidural catheter was inserted through an 18-gauge Thuoy needle at the T12-L1 interspace with the loss-of-resistance to saline technique. The catheter was advanced 2–3 cm into the epidural space. The procedure was easy and eventful. After injection of 2 mL bupivacaine 0.25% with 1:200000 epinephrine as a test dose, dosing was completed to a total of 1.25 mg/kg by using the same solution. Immediately thereafter, a continuous infusion of bupivacaine 0.1% without epinephrine was started at a rate of 0.3 mg · kg1 · h1. Morphine was added to the solution at a rate of 6 μg · kg1 · h1. The child was placed in the left lateral position with a small bolster during surgery. On the first postoperative day, the epidural infusion rate was decreased to deliver 0.2 mg · kg1 · h1 because of a mild motor block (Bromage score 2). Morphine was discontinued on the second day because of intense pruritus. Analgesia was excellent during this period. On the third morning, the child was nervous and spontaneously complained of severe aching and burning pain in the buttocks, which radiated to both dorsolateral sides of the thighs and calves corresponding to the L5-S1 radicular territory. Neurologic examination showed hyperesthesia in the same area without sensory or motor deficit. At the same time, inspection of the catheter insertion site revealed a displacement of the catheter tip that was no longer in the epidural space but at the skin surface (the catheter tip was still in place 12 h before). We made the diagnosis of TNS in relation to the inefficacy of bupivacaine infusion as a result of accidental catheter dislodgment. Because of the radicular topography and lack of neurologic deficit, no further investigation was done. Acetaminophen (60 mg · kg1 · day1) for 2 days and walking were effective in progressively resolving the painful sensations within 12 h.

Back to Top | Article Outline

Discussion

Our diagnosis of TNS was supported by the occurrence of bilateral radiating pain, without any local sign or any sensory-motor deficit. These symptoms appeared as the epidural block became ineffective when the catheter was dislodged. This transient syndrome has been initially described after single-shot subarachnoid administration of hyperbaric 5% lidocaine (3). TNS is characterized by painful sensations, developing from 1 to 10 hours after complete recovery from anesthesia, in the lower back and in the buttocks radiating to both dorsolateral sides of the thighs and calves down to the lateral ankles, much like sciatic radicular pain. Neurologic examination does not reveal any objective sign. These symptoms usually resolve spontaneously within a few days (3). Three cases of TNS have been described after single-shot or continuous epidural anesthesia in adults (4,5). The symptoms are strikingly similar to those described after spinal anesthesia.

The mechanism and pathophysiology of TNS are unknown. A direct neurotoxic effect of local anesthetics is usually suggested as the main reason (3,4). Neural plasticity leading to transient hyperalgesia has never been suggested as a cause of these TNS, although the success of movement as an intervention may imply neuroplasticity change rather than direct toxicity. Many factors, such as obesity and lithotomy or supine position, increase the risk (6). In the supine position, the sensory fibers of S1 are the nerve roots most exposed to a hyperbaric local anesthetic solution pooling in that area (3). In the lithotomy position, a reduction of physiologic lordosis of the lumbar column may jeopardize blood perfusion of the nerves or of a subset of nerve fibers and may increase their vulnerability to local anesthetics (3). In our case, the position was not supposed to be involved in the genesis of TNS observed after epidural infusion.

After spinal anesthesia, the incidence of TNS is greater after lidocaine than after bupivacaine or tetracaine (11.6%, 1.3% and 1.1%, respectively) (6). However, both the incidence and intensity of TNS are independent of the concentration of the local anesthetic solution (4,5). These data imply that a small cerebrospinal fluid concentration of local anesthetic, which occurs with uncomplicated epidural administration, may be associated with TNS. In our case, lidocaine could not be involved, as in the recently reported cases (7,8) because we did not use lidocaine, even for testing the catheter. Despite a high level of puncture, a prolonged epidural infusion might have increased the concentration of bupivacaine at the L5-S1 level (we observed a motor blockade in the lower limbs on the first postoperative day), thus likely favoring the occurrence of TNS. Although TNS most often disappear in less then five days, nonsteroidal antiinflammatory drugs and/or standing up have been proposed to cure the symptoms (3–8). In our case, TNS resolved in about 12 hours with acetaminophen and walking.

In summary, TNS may be observed after epidural analgesia in adults and in children. The mechanism of TNS and its incidence after epidural anesthesia in children is unknown. It is important to question the patient to detect and treat these symptoms that may not be spontaneously reported by younger patients.

Back to Top | Article Outline

References

1. Giaufré E, Dalens B, Gombert A. Epidemiology and morbidity of regional anesthesia in children: a one-year prospective survey of the french-language of pediatric anesthesiologists. Anesth Analg 1996; 83: 904–12.
2. Wood CE, Goresky GV, Klassen KA, et al. Complications of continuous epidural infusions for postoperative analgesia in children. Can J Anaesth 1994; 41: 613–20.
3. Schneider M, Ettlin T, Kaufmann M, et al. Transient neurologic toxicity after hyperbaric subarachnoid anesthesia with 5% lidocaine. Anesth Analg 1993; 76: 1154–7.
4. Hampl K, Schneider M, Pargger H, et al. A similar incidence of transient neurologic symptoms after spinal anesthesia with 2% and 5% lidocaine. Anesth Analg 1996; 83: 1051–4.
5. Pollock JE, Liu SS, Neal JM, Stephenson CA. Dilution of spinal lidocaine does not alter the incidence of transient neurologic symptoms. Anesthesiology 1999; 90: 445–50.
6. Freedman JM, De-Kun l, Drasner K, et al. Transient neurologic symptoms after spinal anesthesia. Anesthesiology 1998;89:633–41.
7. Freedman JM, Rudow MP. Bilateral buttock and leg pain after lidocaine epidural anesthesia [letter]. Anesth Analg 1999; 88: 1188.
8. Markey JR, Naseer OB, Bird DJ, et al. Transient neurologic symptoms after epidural analgesia. Anesth Analg 2000; 90: 437–9.
© 2000 International Anesthesia Research Society